It is often stated to patients and even on the product monograph to avoid the use of alcohol when taking Metronidazole systemically or vaginally (and for at least 48 hours afterwards).

WHY? There are been reports of individuals experiencing disulfiram-like reactions (build up of blood acetaldehyde levels) after drinking while on Metronidazole. Mechanism is currently unknown.

References

  1.  Cina SJ, Russell RA, Conradi SE. Sudden death due to metronidazole/ethanol interaction. Am J Forensic Med Pathol 1996; 17:343. 
  2.  Williams CS, Woodcock KR. Do ethanol and metronidazole interact to produce a disulfiram-like reaction? Ann Pharmacother 2000; 34:255. 
  3.  Alexander I. ‘Alcohol-antabuse’ syndrome in patients receiving metronidazole during gynaecological treatment. Br J Clin Pract 1985; 39:292. 

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes:

<a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

This site uses Akismet to reduce spam. Learn how your comment data is processed.